With more and more people losing their lives to opioid addiction each year, finding a solution to the worst drug crisis in American history continues to be a priority. Ever since the release of OxyContin in the mid-90s, opioids have risen to become one of the leading causes of preventable death with some sources claiming that more people are dying from opioid use than there are deaths from car accidents and firearms. Needless to say, the opioid crisis is a major source of social unrest as well as a point of contention among public officials.
Although heroin is widely seen as the biggest menace of all, we’re still seeing a lot of prescription opioids being diverted to the black market, which has allowed painkiller addiction to persist even as many users have switched to heroin.1 But it seems painkillers may no longer be the most dangerous pills on the street.
According to recent reports, the state of Georgia has been host to a series of deaths and hospitalizations caused by an unexpected — and disturbing — trend in recreational drug use: fake painkillers.
Mass Overdose Event in Central Georgia
It all started in early June when reports surfaced of what the media referred to as a “mass overdose” in the Bibb County area of Georgia.2 In a period of just 48 hours, there were four confirmed deaths in addition to more than a dozen hospitalizations from opioid overdoses. The reports came from emergency departments in the cities of Macon, Centerville, Perry, Albany, and Warner Robins. Many of the individuals were found unresponsive and had to immediately be put on ventilators while en route to the hospitals.
At first, examiners assumed the cause of the overdoses to be prescription painkillers. Found in the possession of several of the overdose victims, the drug that caused the overdoses was a yellow pill that was being sold as Percocet. As you may be aware, Percocet is a well-known prescription painkiller containing oxycodone and paracetamol. However, upon analysis, the drugs were actually found to bear very little resemblance to the common opioid drug. While waiting on toxicology reports to confirm the chemical contents of the mysterious pills, officials with the Georgia Bureau of Investigation speculated that the pills might have contained a new type of opioid created by experimenting with fentanyl, which is among the most powerful of all known opioids.3 This line of thinking is surely informed by the recent trend in which drug dealers mix fentanyl into heroin to increase its potency, causing unsuspecting drug users to overdose.4
The effects of the fake painkiller were immediately clear: Those who consumed the drug quickly lost consciousness and began to experience respiratory failure.
More Fatal Overdoses and Hospitalizations Follow
Within just a few days of that initial event, the total number of hospitalizations caused by the fake Percocet had increased to 33. Moreover, the area in which the overdoses were occurring had likewise increased, including cities in more southern parts of Georgia.5 Although several victims were treated and sent home, at least a dozen were admitted to the hospitals so they could be hooked to ventilators due to the threat of respiratory failure.
Dr. John Shivdat, the director of emergency medicine at Coliseum Medical Centers in Macon, Georgia, elaborated on the symptoms that victims of the fake pill exhibited. “In general,” he said, “the patient on this drug will have alterations on medical state, generally lethargic, sometimes in severe cases of respiratory arrest or respiratory shutdown, even needing mechanical support by mechanical ventilation. It could lead to death if not treated in time.” 6
What Is the ‘Mystery Pill’?
The most alarming feature of the mysterious pill was that, likely due to the chemical substances it contained, overdoses that it caused were resistant to treatment by life-saving medications. Namely, the fake Percocet was seemingly immune to Narcan, a drug containing naloxone used to reverse the effects of an opioid overdose. For this reason, overdoses caused by the fake painkiller were much more fatal.
After a few days of uncertainty, preliminary test results were available and identified two opioid substances in the fake painkillers, one of which is a fentanyl analogue that had never before been seen or identified by the Georgia Bureau of Investigation Crime Lab. This new fentanyl analogue is currently being called cyclopropyl fentanyl. The second drug present is known as U-47700, a relatively new synthetic opioid 7 that has recently risen in profile due to being the cause of numerous overdose deaths nationwide 8 and for being one of the substances found in pop star Prince’s system at the time of his death. Between the two chemicals found in the fake Percocet, it’s no surprise that the drug has racked up such a body count in only a short period.
In the wake of the deaths and hospitalizations caused by the mystery pill, Georgia officials have been diligent when it comes to warning the public about the dangerous imposter drug. As it stands, there has been a decline in incidents involving the fake painkiller and no known incidents occurring outside of Georgia, but it’s likely that the drug can still be found on the streets. For this reason, Georgia Attorney General Chris Carr posted a photo of the pill on Twitter, urging anyone who comes across the pill to immediately contact their local authorities.9
1 Sifferlin, Alexandra. “America’s Pain Killer Problem is Growing, Federal Data Shows.” TIME Health.
2 Cook, Rhonda. “Death toll rises in mass overdose in Middle Georgia.” The Atlanta Journal-Constitution.
3 “What is fentanyl?” National Institute on Drug Abuse.
4 Birr, Steve. “One Hospital Treated 36 People For Heroin Overdoses In Less Than 24 Hours.” The Daily Caller.
5 Cook, Rhonda. “More hospitalized in Middle Georgia with suspected overdoses.” The Atlanta Journal-Constitution.
6 Webb, Ashlyn. “Update: Fake Percocet overdoses sweep Georgia.” The Red & Black.
7 Anson, Pat. “Fifth Georgia Overdose Linked to Fake Percocet.” Pain News Network.
9 Carr, Chris (@Georgia_AG). “DO NOT ingest or touch this substance. If you know someone who has, call authorities immediately.” 11:28 A.M., 8 June 2017. Tweet.
By Dane O’Leary